Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse

Jeremiah Johnson, Shnehal Patel, Efrat Saraf Lavi, Mohammad Ali Aziz-Sultan, Dileep R Yavagal

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Posterior spinal artery (PSA) aneurysms are a rare cause of subarachnoid hemorrhage (SAH). The commonly abused street drug 3,4- methylenedioxymethamphetamine (MDMA) or 'Ecstasy' has been linked to both systemic and neurological complications. A teenager presented with neck stiffness, headaches and nausea after ingesting 'Ecstasy'. A brain CT was negative for SAH but a CT angiogram suggested cerebral vasculitis. A lumbar puncture showed SAH but a cerebral angiogram was negative. After a spinal MR angiogram identified abnormalities on the dorsal surface of the cervical spinal cord, a spinal angiogram demonstrated a left PSA 2 mm fusiform aneurysm. The patient underwent surgery and the aneurysmal portion of the PSA was excised without postoperative neurological sequelae. 'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture. PSA aneurysms may be treated by endovascular proximal vessel occlusion or open surgical excision.

Original languageEnglish
JournalBMJ Case Reports
DOIs
StatePublished - Jul 3 2014

Fingerprint

Subarachnoid Hemorrhage
Aneurysm
Rupture
Angiography
Arteries
Central Nervous System Vasculitis
N-Methyl-3,4-methylenedioxyamphetamine
Spinal Puncture
Intracranial Hemorrhages
Street Drugs
Nausea
Headache
Neck
Inflammation
Brain

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse. / Johnson, Jeremiah; Patel, Shnehal; Saraf Lavi, Efrat; Aziz-Sultan, Mohammad Ali; Yavagal, Dileep R.

In: BMJ Case Reports, 03.07.2014.

Research output: Contribution to journalArticle

Johnson, Jeremiah ; Patel, Shnehal ; Saraf Lavi, Efrat ; Aziz-Sultan, Mohammad Ali ; Yavagal, Dileep R. / Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse. In: BMJ Case Reports. 2014.
@article{115db6368aa04078a2adcdf47874fd5b,
title = "Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse",
abstract = "Posterior spinal artery (PSA) aneurysms are a rare cause of subarachnoid hemorrhage (SAH). The commonly abused street drug 3,4- methylenedioxymethamphetamine (MDMA) or 'Ecstasy' has been linked to both systemic and neurological complications. A teenager presented with neck stiffness, headaches and nausea after ingesting 'Ecstasy'. A brain CT was negative for SAH but a CT angiogram suggested cerebral vasculitis. A lumbar puncture showed SAH but a cerebral angiogram was negative. After a spinal MR angiogram identified abnormalities on the dorsal surface of the cervical spinal cord, a spinal angiogram demonstrated a left PSA 2 mm fusiform aneurysm. The patient underwent surgery and the aneurysmal portion of the PSA was excised without postoperative neurological sequelae. 'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture. PSA aneurysms may be treated by endovascular proximal vessel occlusion or open surgical excision.",
author = "Jeremiah Johnson and Shnehal Patel and {Saraf Lavi}, Efrat and Aziz-Sultan, {Mohammad Ali} and Yavagal, {Dileep R}",
year = "2014",
month = "7",
day = "3",
doi = "10.1136/bcr-2014-011248",
language = "English",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Posterior spinal artery aneurysm rupture after 'Ecstasy' abuse

AU - Johnson, Jeremiah

AU - Patel, Shnehal

AU - Saraf Lavi, Efrat

AU - Aziz-Sultan, Mohammad Ali

AU - Yavagal, Dileep R

PY - 2014/7/3

Y1 - 2014/7/3

N2 - Posterior spinal artery (PSA) aneurysms are a rare cause of subarachnoid hemorrhage (SAH). The commonly abused street drug 3,4- methylenedioxymethamphetamine (MDMA) or 'Ecstasy' has been linked to both systemic and neurological complications. A teenager presented with neck stiffness, headaches and nausea after ingesting 'Ecstasy'. A brain CT was negative for SAH but a CT angiogram suggested cerebral vasculitis. A lumbar puncture showed SAH but a cerebral angiogram was negative. After a spinal MR angiogram identified abnormalities on the dorsal surface of the cervical spinal cord, a spinal angiogram demonstrated a left PSA 2 mm fusiform aneurysm. The patient underwent surgery and the aneurysmal portion of the PSA was excised without postoperative neurological sequelae. 'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture. PSA aneurysms may be treated by endovascular proximal vessel occlusion or open surgical excision.

AB - Posterior spinal artery (PSA) aneurysms are a rare cause of subarachnoid hemorrhage (SAH). The commonly abused street drug 3,4- methylenedioxymethamphetamine (MDMA) or 'Ecstasy' has been linked to both systemic and neurological complications. A teenager presented with neck stiffness, headaches and nausea after ingesting 'Ecstasy'. A brain CT was negative for SAH but a CT angiogram suggested cerebral vasculitis. A lumbar puncture showed SAH but a cerebral angiogram was negative. After a spinal MR angiogram identified abnormalities on the dorsal surface of the cervical spinal cord, a spinal angiogram demonstrated a left PSA 2 mm fusiform aneurysm. The patient underwent surgery and the aneurysmal portion of the PSA was excised without postoperative neurological sequelae. 'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture. PSA aneurysms may be treated by endovascular proximal vessel occlusion or open surgical excision.

UR - http://www.scopus.com/inward/record.url?scp=84903846811&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84903846811&partnerID=8YFLogxK

U2 - 10.1136/bcr-2014-011248

DO - 10.1136/bcr-2014-011248

M3 - Article

AN - SCOPUS:84903846811

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -